Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 25, 2001, 5:38 PM EDT for Allegheny County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 25, 2001, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:50 PM EDT | Thunderstorm Wind | Carnegie, PA | Thunderstorm winds downed numerous trees and power lines across the Carnegie and Greentree areas. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:30 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 25, 3:30 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA ISSUED BY NWS STATE COLLEGE PA 330 PM EDT WED JUL 25 2001 NEXT BATCH OF RAIN MOVING INTO THE FLOOD WATCH AREA FROM THE WEST. WITH THE AREA ALREADY WET FROM MORNING AND EARLY AFTERNOON RAIN...WILL KEEP FLOOD WATCH GOING UNTIL 11 PM FOR THE SAME AREAS. FRONTAL BOUNDARY REMAINS DRAPED EAST-WEST ACROSS THE REGION. WITH THE APPROACH OF THE NEXT SHORTWAVE...THIS BOUNDARY WILL AGAIN BEGIN TO SLOWLY SHIFT NORTHWARD THIS EVENING. ETA AND AVN SIMILAR IN PRODUCING A DECENT SWATH OF 1+ INCH RAFL ACROSS THE REGION OVERNIGHT INTO THU. POSITIONING OF THE MAX RAFL BAND A BIT IN QUESTION...AS TO MODELS PRECISE POSITIONING OF SURFACE FRONT. HOWEVER...ALL MODELS SHOW A VERY WET PATTERN TONIGHT. THIS IS SUPPORTED BY HIGH PWS AND RELATIVELY LIGHT MID LEVEL WIND FLOW. AT THE SAME TIME...UPPER LEVEL DYNAMICS REMAIN RELATIVELY WEAK...MAKING IT MORE DIFFICULT TO SELECT ONE MODEL SOLN OVER THE OTHER. HOWEVER...PCPN BREAKING OUT NOW SEEMS TO BE A BIT FARTHER NORTH...IN A LITTLE BETTER AGREEMENT WITH THE ETA SOLN. THIS WOULD PLACE THE MAX RAFL ACROSS THE CURRENT WATCH AREA...EASTWARD TO JUST NORTH OF PIT. HPC GRAPHICS ALSO HAVE SHOWN A SHIFT NORTHWARD WITH THE MAX PCPN AXIS. AFTER THE SHORTWAVE PASSAGE...FRONT AGAIN WILL SINK SOUTHWARD ON THURSDAY...FINALLY SETTLING SOUTH OF THE REGION LATER THU NIGHT. WILL KEEP LIKELY POPS FOR THE SOUTHERN ZONE BREAKOUTS FOR THE DAY WED...AND KEEP CHANCE POPS FOR THE EVENING. ACROSS CENTRAL AND NORTHERN AREAS...SURFACE HIGH WILL RIDGE INTO THE AREA...PROVIDING INCREASING SUNSHINE. MOISTURE SURGES BACK INTO THE REGION SUNDAY AND MONDAY WITH THE APPROACH OF A DEEPENING MID PLAINS SYSTEM. HIGH PRESSURE BUILDS IN AGAIN FOR MID WEEK. JUST MINOR TWEAKS TO THE EXTENDED...REMOVING PCPN FOR TUE. ZONES OUT IN A FEW. .PBZ... MD...NONE. OH...FLASH FLOOD WATCH UNTIL 11O00 PM EDT WEDNESDAY FOR ZONES OHZ039...OHZ048>049...OHZ057>059...OHZ068>069. PA...NONE. WV...NONE. JUNG
In the hours before
Special weather statement, Jul 25, 3:58 PM EDT, 1 hour 40 minutes before
OHZ049-059-252100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 358 PM EDT WED JUL 25 2001 ...STRONG WINDS EXPECTED... A CLUSTER OF THUNDERSTORMS WILL PRODUCE STRONG WINDS BETWEEN 30 AND 40 MPH FROM DEERSVILLE TO HOLLOWAY TO FLUSHING BY 430 PM. STRONG WINDS WILL SPREAD TO A LINE FROM CADIZ TO NEW ATHENS AFTER 430 PM. RAINFALL WILL EXCEED ONE AND ONE HALF INCHES IN SOME AREAS...CAUSING MINOR FLOODING IN POOR DRANINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZED HAIL MAY ALSO BE EXPECTED WITH THESE STORMS
Special weather statement, Jul 25, 5:17 PM EDT, 21 minutes before
PAZ021-029-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 517 PM EDT WED JUL 25 2001 ...STRONG WINDS EXPECTED... A CLUSTER OF THUNDERSTORMS WILL PRODUCE STRONG WINDS EXCEEDING 40 MPH ALONG A LINE FROM BURGETTSTOWN TO IMPERIAL BY 530 PM. STRONG WINDS WILL SPREAD TO A LINE FROM SOUTH OF PITTSBURGH TO BETHEL PARK TO MCKEESPORT AFTER 530 PM. RAINFALL WILL EXCEED ONE AND ONE HALF INCHES IN SOME AREAS...CAUSING MINOR FLOODING IN POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZED HAIL MAY ALSO BE EXPECTED WITH THESE STORMS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:27 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 48 min |
| Jul 25, 4:47 AM EDT | Flash Flood Warning | PBZ | Guernsey | 4 hr |
| Jul 25, 8:37 AM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.